Alert archive / Iowa / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 5, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Mar 28, 2020, 1:07 AM CDT for Monroe County, Wapello County, Iowa. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 28, 2020, 1:07 AM CDT (06:07 UTC)
- Expired
- Mar 28, 2020, 1:30 AM CDT
- In force
- 23 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Monroe County, IA, Wapello County, IA
The radar
The Des Moines radar (KDMX), 122 km from the middle of the area, began a volume at 06:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 6.1 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 610 m above ground
- 0-6 km bulk shear
- 85 kt
- 0-1 km storm-relative helicity
- 302 m²/s²
- 0-3 km storm-relative helicity
- 512 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
The text
As transmitted.
045
WUUS53 KDMX 280607
SVRDMX
IAC135-179-280630-
/O.NEW.KDMX.SV.W.0005.200328T0607Z-200328T0630Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
107 AM CDT Sat Mar 28 2020
The National Weather Service in Des Moines has issued a
* Severe Thunderstorm Warning for...
Southeastern Monroe County in south central Iowa...
Northwestern Wapello County in southeastern Iowa...
* Until 130 AM CDT.
* At 106 AM CDT, a severe thunderstorm was located near Albia, moving
northeast at 45 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* Locations impacted include...
Ottumwa, Ottumwa Industrial Airport, Blakesburg, Kirkville,
Chillicothe and Albia Municipal Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4103 9237 4090 9276 4090 9283 4095 9289
4116 9257 4116 9248
TIME...MOT...LOC 0606Z 233DEG 38KT 4097 9276
HAIL...1.00IN
WIND...<50MPH
$$
Hagenhoff2 follow-up statements
424
WWUS53 KDMX 280619
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
119 AM CDT Sat Mar 28 2020
IAC135-179-280630-
/O.CON.KDMX.SV.W.0005.000000T0000Z-200328T0630Z/
Monroe IA-Wapello IA-
119 AM CDT Sat Mar 28 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 AM CDT
FOR EAST CENTRAL MONROE AND NORTHWESTERN WAPELLO COUNTIES...
At 118 AM CDT, a severe thunderstorm was located 7 miles south of
Eddyville, or 9 miles east of Albia, moving northeast at 45 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Ottumwa, Ottumwa Industrial Airport, Kirkville and Chillicothe.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4107 9240 4098 9266 4104 9272 4116 9257
4116 9248
TIME...MOT...LOC 0618Z 233DEG 38KT 4105 9262
HAIL...1.00IN
WIND...<50MPH
$$
Hagenhoff019
WWUS53 KDMX 280630
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
130 AM CDT Sat Mar 28 2020
IAC135-179-280639-
/O.EXP.KDMX.SV.W.0005.000000T0000Z-200328T0630Z/
Monroe IA-Wapello IA-
130 AM CDT Sat Mar 28 2020
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL MONROE AND
NORTHWESTERN WAPELLO COUNTIES WILL EXPIRE AT 130 AM CDT...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire. However nickle hail is still possible with
this thunderstorm.
LAT...LON 4107 9240 4098 9266 4104 9272 4116 9257
4116 9248
TIME...MOT...LOC 0629Z 233DEG 38KT 4109 9254
$$
HagenhoffWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 27, 11:52 PM CDT, 1 hour 15 minutes earlier.
Area forecast discussion, Mar 27, 11:52 PM CDT, 1 hour 15 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 1152 PM CDT Fri Mar 27 2020 ...Updated for 28/06Z Aviation Discussion... .DISCUSSION.../Tonight through Friday/ Issued at 337 PM CDT Fri Mar 27 2020 The weather will be quite active into the weekend with fog, severe thunderstorms and wind all concerns at various times. The parent long wave trough was still well to our west this afternoon approaching the Four Corners area with a stream of moisture moving into the MO Valley. The associated surface features resulted in a frontal boundary from OK through MO and IL with a weak surface wave over western MO. Cool easterly flow was in place across IA under an inversion per the 19z surface analysis but temps were well through the 70s and dewpoints through the 60s by central MO in the warm sector. This low level baroclinic zone is expected to push northward into tonight reaching northern MO and will eventually push 1000+ j/kg MUCAPEs into southern IA into early Saturday. This will develop scattered convection, which could potentially be severe as extreme effective shear develops aloft /50-70kts/. The moist low level inversion will keep hail the primary threat into the morning. Underneath the inversion widespread fog is expected, and may require an advisory later this evening depending on trends. By tomorrow at 18z the surface low will still be to our west over eastern NE, but the warm front is expected to reach IA resulting in temps well through the 60s central and south, and possibly 70+ southeast. This will also result in a small wedge of surface instability into southeast IA with uncapped MLCAPEs 1-2K j/kg. The areal coverage will be limited however as the dry line occludes along the front. Soundings suggest the window between inversion and adequate mixing and low level moisture is brief, three hours or less, so this coupled with very fast storm motion of 40-60kts depending on storm mode will keep our severe window minimal. There are some questions whether discrete cells can be anchored to surface features versus being somewhat elevated and driven by the lobe of kinematic forcing, so all these factors will keep the confidence in severe weather somewhat low this far west. However there is some wind and even tornado potential with 0-1km SRH expected to briefly approach 200-300 m2/s2 with low LCLs due to lingering low level moisture from earlier in the day. As the dry line exits the area, appreciable precipitation is anticipated along the deformation zone over western and northern IA and will be immediately followed by increasing NW winds as the surface low reaches the Upper MS Valley tomorrow night. Although stratus is expected to remain in place, wind speeds, especially gusts, may approach advisory criteria /45kts/ overnight into Sunday morning. The next precip window appears to be Tuesday into Wednesday generated by a compact short wave tracking through the central Plains and OH Valley, and then a separate northern stream short wave into the upper MO Valley. Much of the thermodynamic and kinematic forcing associated with the first wave stays to our south, and anything with the northern wave is brief into Wednesday morning north. The CMC is the most aggressive, as were suggestions from previous runs, but if this trend continues PoPs in this window may be too high. Later into next week confidence decreases further with various model solutions regarding the evolution of the large long wave trough from SW Canada into the northern CONUS. Models have had little run to run continuity regarding the degree of ridging and placement of the upper low to our north. The forecast is essentially dry until model trends become more clear, but Thu would be a potential precip window if 12z run trends remain stable. With fairly zonal flow, no temperatures extremes are anticipated. && .AVIATION.../For the 06Z TAFS through 06Z Saturday night/ Issued at 1152 PM CDT Fri Mar 27 2020 Active TAF period expected. TAF period begins with low ceilings and visibilities along with DZ/RA/SHRA. Some TSRA is possible overnight in SE IA including KOTM. Conditions generally improve Saturday afternoon, however TSRA is possible again at most TAF sites. Some of the TSRA in the KOTM/KALO vicinity may be strong/severe, with all modes of severe weather possible. Strong storm threat is not expected to make it as far west/northwest at KDSM. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && DISCUSSION...Small AVIATION...Zogg
Hazardous weather outlook, Mar 27, 9:47 PM CDT, 3 hours 20 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 947 PM CDT Fri Mar 27 2020 IAZ033>039-044>050-057>062-070>075-081>086-092>097-290300- Sac-Calhoun-Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford- Carroll-Greene-Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas- Polk-Jasper-Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska- Adams-Union-Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur- Wayne-Appanoose-Davis- 947 PM CDT Fri Mar 27 2020 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Tonight Areas of dense fog are possible tonight. Visibilities may be 1/2 mile or less at times. Conditions should improve by around or after sunrise Saturday morning. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Thunderstorms are likely beginning early Saturday morning and into the afternoon hours. A few of these storms may be strong over portions of southern and into eastern Iowa. Hail and damaging wind gusts are the primary threats, although a tornado cannot be ruled out during the afternoon. Strong winds develop Saturday into Saturday night. Gusts of 35 to 45 mph are possible at times. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed Saturday. IAZ004>007-015>017-023>028-290300- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer- 947 PM CDT Fri Mar 27 2020 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Thunderstorms are likely beginning early Saturday morning and into the afternoon hours. A few of these storms may be strong over portions of southern and into eastern Iowa. Hail and damaging wind gusts are the primary threats, although a tornado cannot be ruled out during the afternoon. Strong winds develop Saturday into Saturday night. Gusts of 35 to 45 mph are possible at times. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed Saturday.
In the hours before
Special weather statement, Mar 27, 9:25 PM CDT, 3 hours 42 minutes before
Special Weather Statement National Weather Service Des Moines IA 925 PM CDT Fri Mar 27 2020 IAZ044>050-057>062-070>075-081>086-092>097-280430- Crawford-Carroll-Greene-Boone-Story-Marshall-Tama-Audubon-Guthrie- Dallas-Polk-Jasper-Poweshiek-Cass-Adair-Madison-Warren-Marion- Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold- Decatur-Wayne-Appanoose-Davis- Including the cities of Denison, Carroll, Jefferson, Boone, Ames, Marshalltown, Tama, Toledo, Traer, Dysart, Gladbrook, Audubon, Exira, Guthrie Center, Panora, Bayard, Casey, Perry, Waukee, Adel, Des Moines, Newton, Grinnell, Atlantic, Greenfield, Stuart, Adair, Fontanelle, Winterset, Earlham, Indianola, Norwalk, Carlisle, Pella, Knoxville, Oskaloosa, Corning, Creston, Osceola, Chariton, Albia, Ottumwa, Bedford, Lenox, New Market, Mount Ayr, Lamoni, Leon, Corydon, Seymour, Allerton, Humeston, Centerville, and Bloomfield 925 PM CDT Fri Mar 27 2020 ...Areas of Dense Fog Tonight... Areas of fog, locally dense, will exist roughly south of U.S. Highway 20 tonight. Visibilities may be 1/2 mile or less at times. Conditions should improve by around or after sunrise Saturday morning. In the mean time, slow down, use low beam headlights and allow for extra distance between vehicles. Zogg
Special weather statement, Mar 27, 10:41 PM CDT, 2 hours 26 minutes before
Special Weather Statement National Weather Service Des Moines IA 1041 PM CDT Fri Mar 27 2020 IAZ033>039-044>050-057>062-070>075-081>086-092>097-281200- Sac-Calhoun-Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford- Carroll-Greene-Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas- Polk-Jasper-Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska- Adams-Union-Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur- Wayne-Appanoose-Davis- Including the cities of Sac City, Lake View, Odebolt, Wall Lake, Schaller, Early, Rockwell City, Manson, Lake City, Pomeroy, Fort Dodge, Webster City, Iowa Falls, Eldora, Ackley, Grundy Center, Reinbeck, Conrad, Dike, Wellsburg, Waterloo, Cedar Falls, Denison, Carroll, Jefferson, Boone, Ames, Marshalltown, Tama, Toledo, Traer, Dysart, Gladbrook, Audubon, Exira, Guthrie Center, Panora, Bayard, Casey, Perry, Waukee, Adel, Des Moines, Newton, Grinnell, Atlantic, Greenfield, Stuart, Adair, Fontanelle, Winterset, Earlham, Indianola, Norwalk, Carlisle, Pella, Knoxville, Oskaloosa, Corning, Creston, Osceola, Chariton, Albia, Ottumwa, Bedford, Lenox, New Market, Mount Ayr, Lamoni, Leon, Corydon, Seymour, Allerton, Humeston, Centerville, and Bloomfield 1041 PM CDT Fri Mar 27 2020 ...Areas of Dense Fog Tonight... Areas of fog, locally dense, will exist roughly along and south of U.S. Highway 20 tonight. Visibilities may be 1/2 mile or less at times. Conditions should improve by around or after sunrise Saturday morning. In the mean time, slow down, use low beam headlights and allow for extra distance between vehicles. Zogg
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 28, 2:18 AM CDT | Dense Fog Advisory | DMX | Adair, Adams, Appanoose, Boone, Clarke, Dallas and 21 more | 7 min |
| Mar 28, 2:28 AM CDT | Dense Fog Advisory | DMX | Adair, Adams, Appanoose, Boone, Clarke, Dallas and 21 more | 9 hr |
| Mar 28, 2:59 AM CDT | Wind Advisory | DMX | Adair, Adams, Appanoose, Audubon, Black Hawk, Boone and 45 more | 34 hr |
| Mar 28, 4:56 AM CDT | Special Weather Statement | DMX | Mahaska | 19 min |
| Mar 28, 9:55 AM CDT | River Flood Warning | DMX | Davis, Wapello | 12 hr |
| Mar 28, 10:29 AM CDT | Special Weather Statement | DMX | Marion | 46 min |
| Mar 28, 10:35 AM CDT | Special Weather Statement | DMX | Mahaska | 40 min |
| Mar 28, 1:31 PM CDT | Special Weather Statement | DMX | Adams | 44 min |
| Mar 28, 2:01 PM CDT | Special Weather Statement | DMX | Adair | 44 min |
| Mar 28, 2:24 PM CDT | Tornado Warning | DMX | Adair, Guthrie, Madison | 27 min |
| Mar 28, 3:49 PM CDT | Special Weather Statement | DMX | Hamilton, Wright | 41 min |
| Mar 28, 3:51 PM CDT | Special Weather Statement | DMX | Hancock | 39 min |
| Mar 28, 4:08 PM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo, Franklin, Hamilton, Hancock, Wright | 31 min |
| Mar 28, 4:10 PM CDT | Tornado Warning | DMX | Jasper, Marshall, Story | 35 min |
| Mar 28, 4:38 PM CDT | Special Weather Statement | DMX | Hancock, Winnebago | 37 min |
| Mar 28, 4:38 PM CDT | Tornado Warning | DMX | Marshall | 22 min |
| Mar 28, 5:22 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Pocahontas, Webster | 38 min |
| Mar 28, 5:54 PM CDT | Tornado Warning | DMX | Black Hawk | 17 min |
| Mar 28, 6:02 PM CDT | Tornado Warning | DMX | Black Hawk | 9 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.